Film Festival at Capitol Theatre Aug. 13-15

Posted

Capitolfest will return to Rome Capitol Theatre, 220 E. Dominick St., Friday through Sunday, Aug. 13-15.

Every summer since 2003, with the exception of 2020 due to COVID-19, Capitolfest has brought classic movie fans from around the world to Rome for a three-day film festival that features the silent movies and talkies from the early days of the 20th century.

Capitolfest features movies from the 1910s, 20s and 30s. Most of the movies that comprise Capitolfest are typically shown in 35mm film prints (not digitally), just as they would have been when they were new.

Many of these prints come from film archives around the country, such as the UCLA Film & Television Archive in Los Angeles, the George Eastman Museum in Rochester, the Library of Congress in Washington, and the Museum of Modern Art in New York City.  

Over the past several months, Rome Capitol Theatre has been going through a restoration to bring back the look of the theatre in 1939 — the silent and talkie movie era. Each Capitolfest features a wide selection of actors, titles, both silent and talkies,  and also a featured actor. This year, Capitolfest features Constance and Joan Bennett.

Capitolfest schedule:

All films are in 35mm unless noted; silents accompanied on the Capitol’s 1928 original installation Möller theater organ. Dealers room opens 9 a.m. daily.

Friday, Aug. 13

Silent movie accompaniment by David Peckham

Session #1

9:45 a.m. hand colored short subjects (1896-1911) silent digital (15 min.)

10 a.m. “Blue Blazes” Rawden (W.S. Hart Productions/Artcraft, 1918) D: W.S. Hart; W.S. Hart, Maude George, silent digital (60 min.)

11:10 a.m. “The Trial of Vivienne Ware” (Fox, 1932) D: William K. Howard; Joan Bennett, Donald Cook, Skeets Gallagher, ZaSu Pitts (56 min.)

12:15 p.m. Intermission

12:30 p.m. “Madame Spy” (Universal, 1942) D: Roy William Neill; Constance Bennett, Don Porter, John Litel, Ed Brophy (63 min.)

1:40 p.m. Extended Intermission

Session #2

2:30 p.m.Show Girl” (First National, 1928) D: Alfred Santell; Alice White, Donald Reed, Lee Moran silent with original track digital (61 min)

3:35 p.m. Intermission

3:50 p.m. “A Nose for News” (Educational, 1935) D: Charles Lamont; Joe Cook, Richard Cramer, Ruth Hall digital (20 min.)

4:10 p.m. “She Wanted a Millionaire” (Fox, 1932) D: John G. Blystone; Joan Bennett, Spencer Tracy, Una Merkel, James Kirkwood (80 min.)

5:30 p.m. Dinner break

Session #3

7:20 p.m.Face the Camera” (Roach, 1922) D: J.W. Horne; James Parrott, Jobyna Ralston, silent (12 min.)

7:35 p.m. “Rich People” (Pathe, 1929) D: Edward H. Griffith; Constance Bennett, Regis Toomey, Robert Ames, Ilka Chase, silent (69 min.)

8:50 p.m. Intermission

9:05 p.m. Topper” (Roach, 1937) D: Norman Z. McLeod; Constance Bennett, Cary Grant, Roland Young, Billie Burke, Alan Mowbray (97 min.)

Saturday, Aug. 14

Session #4: Silent movie accompaniment by Dr. Philip C. Carli

9:30 a.m. “The IMAX of the 1890s: How to See the First Movies” (Museum of Modern Art, 2019) digital (11 min.)

9:45 a.m. “American Mutoscope & Biograph films” (1896-1902) silent digital (10 min.)

9:55 a.m. “The Pursuit of Happiness” (Paramount, 1934) D: Alexander Hall; Francis Lederer, Joan Bennett, Chas. Ruggles, M. Boland (75 min.)

11:10 a.m. Extended Intermission

11:35 “Stencilcolor short subjects” (1918-1925) silent digital (20 min.)

11:55 “The Last Card” (Metro, 1921) D: Bayard Veiller; May Allison, Alan Roscoe, Stanley Goethals, silent (70 min.)

1:05 p.m. Lunch break—Dealers Room Open

Session #5

2:15 p.m. “This is Eden” (1927) D: Jos. Rothman; Edna Murphy, Elliott Nugent; animated sequence by Tony Sarg (33 min.) silent digital

2:50 p.m. “The River Pirate” (Fox, 1928) D: Wm. K. Howard; Victor McLaglen, Lois Moran, Nick Stuart, silent with movietone track (77 min.)

4:10 p.m. Intermission

4:25 p.m. British Mutoscope & Biograph films (1896-1902) silent, digital (20 min.)

4:45 p.m. “Her Wedding Night” (Paramount, 1930) D: Frank Tuttle; Clara Bow, Ralph Forbes, Charles Ruggles, Skeets Gallagher (75 min.)

6:05 p.m. Dinner break

Session #6: Silent movie accompaniment by Ben Model

7:40 p.m. Natural Color Short Subjects: “Sunshine Gatherers” (Del Monte promotional short) (1921); “Coloring Hollywood” (1926)

7:55 p.m. “Duck Soup” (Roach, 1927) D: Fred Guiol; Stan Laurel, Oliver Hardy (new restoration from Lobster Films) silent, digital (20 min.)

8:15 p.m. “Wandering Fires” (MGM, 1925) D: Maurice Costello; Constance Bennett, Wallace MacDonald, George Hackathorne, silent (70 min)

9:30 p.m. Intermission (15 min.) 

9:45 p.m. John Barrymore Technicolor test forHamlet” (1933) Technicolor digital (6 min.)

9:55 p.m. “Love Letters of a Star” (Universal, 1936) D: M. Carruth, L.R. Foster; Henry Hunter, Polly Rowles, C. Henry Gordon (61 min.)

Sunday, Aug. 15

Session #7: Silent movie accompaniment by Ben Model

9:15 a.m. “Artists and Models Abroad” (Paramount, 1938) D: Mitchell Leisen; Jack Benny, Joan Bennett, Mary Boland, C. Grapewin (90 min.)

10:50 a.m. Extended Intermission—Dealers Room Open  

11:10 a.m. German Mutoscope & Biograph films (1896-1902) silent digital (5 min.)

11:15 a.m. “Dad’s Choice” (Paramount, 1928) D: J.A. Howe; Edward Everett Horton, Sharon Lynn, Otis Harlan, silent digital (20 min.)

11:40 a.m. “His Nibs” (Exceptional, 1921) D: Gregory La Cava; Chic Sale, Colleen Moore, Joseph Dowling, J.P. Lockney, silent (55 min.)

12:45 p.m. Lunch break  

Session #8: Silent movie accompaniment by Dr. Philip C. Carli

1:50 p.m. “Week Ends Only” (Fox, 1931) D: Alan Crosland; Joan Bennett, Ben Lyon, John Halliday, Halliwell Hobbes, Walter Byron (70 min.)

3:10 p.m. Brief intermission

3:15 p.m. “Four Days Wonder” (Universal, 1936) D: Sidney Salkow; Judy Dante, Kenneth Howell, Martha Sleeper, Alan Mowbray digital (60 min)

4:20 p.m. Intermission (15 min.)

4:35 p.m. Katherine Hepburn Technicolor test for “Joan of Arc” (Pioneer, 1934) silent digital (3 min.)

4:40 p.m. “The Shield of Honor” (Universal, 1927) D: Emory Johnson; Neil Hamilton, Dorothy Gulliver, Ralph Lewis, Thelma Todd, silent digital (60 min.)

Comments

No comments on this item Please log in to comment by clicking here